Colorado, 2023

Tornado and Flash Flooding in Colorado, July 17 to 21, 2023

July 17 to 21, 2023 · NWS PUB · 35 events in 7 counties and zones

An upper level high pressure center was located over central Arizona and central New Mexico which resulted in a favorable pattern for efficient diurnal wind fluctuations including upslope oriented winds towards WFO Pueblo's eastern mountains. Weak waves embedded in the upper level northwesterly flow enhanced the lift and the pattern enhanced the deep shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

An upper level high pressure center was located over central Arizona and central New Mexico which resulted in a favorable pattern for efficient diurnal wind fluctuations including upslope oriented winds towards WFO Pueblo's eastern mountains. Weak waves embedded in the upper level northwesterly flow enhanced the lift and the pattern enhanced the deep shear. The result was a very rare mountainous tornado that was observed at around 9,000 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 17, 1:49 PM MST, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 17, 1:49 PM MST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
249 PM MDT Mon Jul 17 2023

.SHORT TERM...(This evening through Tuesday)
Issued at 244 PM MDT Mon Jul 17 2023

Key Messages:

1) Hot and dry Today.

2) Hot and mostly dry Tuesday. Some isolated showers possible.

It's hot today, pure and simple. An upper-level ridge continues to
build in overhead, bringing in warm and dry as well as kicking any
decent synoptic forcing to our north. High temperatures across the
plains will reach into the high-90s to just over 100, while the high
valleys stay in the low-90s.

Tomorrow will be very similar to today, although deterministic
guidance is hinting at the chance for some afternoon convection over
the mountains and a bit more mid-level moisture. Showers and
thunderstorms that do manage to form should be fairly weak and
high- based, with some gusty winds and lightning. Winds aloft are
still on the weak side beneath the upper-high, so despite the dry
conditions no major fire weather concerns yet.

Forecasted and record highs for today and tomorrow are as follows:

TODAY

     Forecasted / Record

Alamosa: 93/92
Colorado Springs: 97/96
Pueblo: 105/105

TUESDAY

Alamosa: 92/92
Colorado Springs: 95/98
Pueblo: 103/105

.LONG TERM...(Tuesday night through Monday)
Issued at 244 PM MDT Mon Jul 17 2023

Key messages

1) Wetter eastern mountains and eastward Thursday through Saturday
with Thursday being the wettest.

2) Warm remaining mountains and high valleys with dome high based
diurnal convection.

.Wednesday...Cold front will move southward over the eastern
plains with an increase in low level moisture behind the front.
Models show some variability in the specifics of the evolution.
The moisture will reach the I 25 corridor and possibly the
eastern mountains, increasing the chances for convection. Moisture
will be deeper to the east with greater instability closer to the
Kansas border. Bufkit soundings suggest around 1000 J/kg of CAPE
along the I25 corridor increasing to over 2000 J/kg near the
Kansas border with increased CIN. Further west, a modest influx of
monsoon moisture will continue for mostly high based diurnal
convection with limited rainfall and gusty winds.

.Thursday...Models and ensembles are consistent with the potential
for active weather from the eastern mountains and eastward from
the afternoon and into the evening. Trough moves southeast around
the upper ridge with deeper southeast flow on the plains. Models
and ensembles are consistent with developing an MCS somewhere
over northern Colorado and moving southeast during the afternoon
and into the evening. WPC has a slight risk for excessive
rainfall, and WPC QPF has a larger area of greater than an half
inch of rainfall over the plains Thursday evening with values
approaching one inch. Area wide, these values may be slightly too
high, but there is the potential for areas to get a couple inches
of QPF. Further west, modest mid level moisture remains over the
area for diurnal convection with modest rainfall amounts.

.Friday...Upslope flow continues on the eastern plains and the
models and ensembles suggest the better moisture will be closer
to the New Mexico border. Anticipate diurnal convection developing
with the best chances closer to the New Mexico border. Modest mid
and upper level moisture will remain over the mountains for more
high based diurnal convection.

.Saturday through Monday...Upper ridge strengthens to the west
with the low level moisture gradually decreasing over the plains.
Anticipate a warming and drying trend with above normal
temperatures starting Sunday or Monday. Ensemble means have PWATs
being near to below normal, and there will be enough for some
high based diurnal convection, mainly over and near the
mountains.  --PGW--

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 244 PM MDT Mon Jul 17 2023

VFR conditions are expected at KALS, KCOS, and KPUB through the next
24 hours. Some gusty west winds to 20 knots will be possible at KALS
this afternoon.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM MDT this evening for COZ069>071-077-083-
085>088.

Heat Advisory from 9 AM to 9 PM MDT Tuesday for COZ069>071-077-
083-086>088.

&&

SHORT TERM...GARBEROGLIO
LONG TERM...PGW
AVIATION...GARBEROGLIO
Hazardous weather outlook, Jul 17, 10:19 AM MST, 5 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1119 AM MDT Mon Jul 17 2023

COZ058>089-093>099-181730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1119 AM MDT Mon Jul 17 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated thunderstorms will return to the area on Tuesday, then
increasing chances for storms will occur from Wednesday through
Saturday, especially over the eastern mountains and southeast
plains. Strong storms and locally heavy rainfall will be possible
through the period, with Thursday looking like the wettest day at
this point.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

GARBEROGLIO/06

The radar

The Pueblo radar (KPUX), 163 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

29 hail, 2 thunderstorm wind, 2 flash flood, 1 tornado, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Chaffee

When
July 17, 3:30 PM MST
Where
Chaffee County, 1.38 mi S of (S29)alexander Fld S
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
38.530, -106.050

Hail, El Paso

When
July 19, 1:25 PM MST
Where
El Paso County, 4.24 mi SW of Black Forest
Measured
1 in hail
Reported by
Public
Coordinates
38.980, -104.760

Hail, El Paso

When
July 19, 2:01 PM MST
Where
El Paso County, 8.06 mi SE of Calhan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.960, -104.180

Flash Flood, Otero

When
July 19, 6:00 PM MST
Where
Otero County, 3.01 mi SW of Timpas to 1.92 mi SSW of Timpas
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.790, -103.810

Highway 350 closed between mile marker 47 and 48 due to road damage and flooding.

Hail, Teller

When
July 20, 12:48 PM MST
Where
Teller County, Divide
Measured
1 in hail
Reported by
Public
Coordinates
38.940, -105.160

Tornado, Teller

When
July 20, 1:00 PM MST to 1:08 PM MST
Where
Teller County, 5.37 mi S of Woodland Park to 5.45 mi S of Woodland Park
Rating
EF1
Path length
1.45 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
38.913, -105.056

Maximum wind gust estimated was 108 mph.

Hail, El Paso

When
July 20, 1:14 PM MST
Where
El Paso County, 4.73 mi NE of Manitou Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.910, -104.860

Hail, El Paso

When
July 20, 1:19 PM MST
Where
El Paso County, 0.69 mi N of Manitou Spgs
Measured
1.5 in hail
Reported by
Public
Coordinates
38.870, -104.920

Hail, El Paso

When
July 20, 1:24 PM MST
Where
El Paso County, 2.97 mi NNW of Colorado Spgs
Measured
1.75 in hail
Reported by
Public
Coordinates
38.870, -104.840

Hail, El Paso

When
July 20, 1:25 PM MST
Where
El Paso County, 2.56 mi WNW of Colorado Spgs
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.850, -104.860

Hail, El Paso

When
July 20, 1:25 PM MST
Where
El Paso County, 1.38 mi N of Colorado Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.850, -104.820

Hail, El Paso

When
July 20, 1:26 PM MST
Where
El Paso County, 2.14 mi NNE of Colorado Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.860, -104.810

Hail, El Paso

When
July 20, 1:28 PM MST
Where
El Paso County, 2.82 mi N of Colorado Spgs
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
38.870, -104.830

Hail, El Paso

When
July 20, 1:35 PM MST
Where
El Paso County, 2.26 mi ENE of Colorado Spgs
Measured
1 in hail
Reported by
Public
Coordinates
38.840, -104.780

Hail, El Paso

When
July 20, 1:37 PM MST
Where
El Paso County, 1.75 mi NW of Peterson Afb
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.850, -104.730

Hail, El Paso

When
July 20, 1:38 PM MST
Where
El Paso County, 2.26 mi ENE of Colorado Spgs
Measured
1.5 in hail
Reported by
Public
Coordinates
38.840, -104.780

Hail, El Paso

When
July 20, 1:43 PM MST
Where
El Paso County, 1.76 mi ENE of Peterson Afb
Measured
1.25 in hail
Reported by
Public
Coordinates
38.840, -104.680

Hail, El Paso

When
July 20, 1:45 PM MST
Where
El Paso County, 0.88 mi NE of Peterson Afb
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.840, -104.700

Hail, El Paso

When
July 20, 2:45 PM MST
Where
El Paso County, Truckton
Measured
2 in hail
Reported by
Public
Coordinates
38.730, -104.180

Hail, El Paso

When
July 20, 2:52 PM MST
Where
El Paso County, 2.78 mi ENE of Truckton
Measured
1 in hail
Reported by
Public
Coordinates
38.740, -104.130

Hail, El Paso

When
July 20, 2:56 PM MST
Where
El Paso County, 4.67 mi SSE of Truckton
Measured
1.25 in hail
Reported by
Public
Coordinates
38.670, -104.140

Heavy Rain, El Paso

When
July 20, 3:00 PM MST
Where
El Paso County, 4.18 mi N of Peterson Afb
Reported by
Trained Spotter
Coordinates
38.890, -104.720

Flash Flood, El Paso

When
July 20, 3:03 PM MST
Where
El Paso County, 3.81 mi NNE of Colorado Spgs to 3.89 mi NNE of Colorado Spgs
Cause
Heavy Rain
Reported by
Public
Coordinates
38.880, -104.790

Hail, Fremont

When
July 20, 3:17 PM MST
Where
Fremont County, 3.85 mi E of Canon City
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
38.460, -105.160

Hail, Fremont

When
July 20, 3:29 PM MST
Where
Fremont County, 0.54 mi W of Penrose
Measured
1 in hail
Reported by
Public
Coordinates
38.420, -105.030

Hail, Fremont

When
July 20, 3:30 PM MST
Where
Fremont County, 0.54 mi W of Penrose
Measured
1.25 in hail
Reported by
Public
Coordinates
38.420, -105.030

Hail, Fremont

When
July 20, 3:37 PM MST
Where
Fremont County, 0.54 mi W of Penrose
Measured
1.5 in hail
Reported by
Public
Coordinates
38.420, -105.030

Hail, Otero

When
July 20, 3:42 PM MST
Where
Otero County, 1.63 mi E of Fowler
Measured
1.75 in hail
Reported by
Public
Coordinates
38.130, -103.990

Hail, Otero

When
July 20, 3:45 PM MST
Where
Otero County, 3.82 mi SSE of Manzanola
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.060, -103.840

Hail, Crowley

When
July 20, 3:48 PM MST
Where
Crowley County, 1.76 mi NE of Olney Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.190, -103.930

Hail, Crowley

When
July 20, 5:09 PM MST
Where
Crowley County, 5.55 mi N of Ordway
Measured
1 in hail
Reported by
Public
Coordinates
38.300, -103.750

Thunderstorm Wind, Bent

When
July 20, 5:18 PM MST
Where
Bent County, 2.14 mi NNE of Las Animas
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.100, -103.210

Estimated Winds.

Hail, El Paso

When
July 21, 8:45 AM MST
Where
El Paso County, 2.12 mi NE of Monument
Measured
1.75 in hail
Reported by
Public
Coordinates
39.100, -104.850

Hail, El Paso

When
July 21, 8:52 PM MST
Where
El Paso County, 4.35 mi E of Monument
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.070, -104.800

Hail, El Paso

When
July 21, 9:07 PM MST
Where
El Paso County, 3.02 mi WSW of Black Forest
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.000, -104.750

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyThe tornado archive for Colorado, 2023Warnings in Colorado, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1128699, 1128700, 1128701, 1128702, 1128703, 1128704, 1128705, 1128706, 1128707, 1128708, 1128709, 1128710, 1128711, 1128712, 1128713, 1128714, 1128715, 1128716, 1128717, 1128718, 1128719, 1128720, 1128721, 1128722, 1128723, 1128724, 1128725, 1128726, 1128727, 1128728, 1128729, 1128730, 1128731, 1128732, 1128733.